Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 89, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2017, 9:00 AM CDT for Dallas County, Lowndes County, Alabama. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 5, 2017, 9:00 AM CDT (14:00 UTC)
- Expired
- Apr 5, 2017, 10:15 AM CDT
- In force
- 75 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Dallas County, AL, Lowndes County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 5, 6:54 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 560 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
869
WUUS54 KBMX 051400
SVRBMX
ALC047-085-051515-
/O.NEW.KBMX.SV.W.0089.170405T1400Z-170405T1515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
900 AM CDT WED APR 5 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Lowndes County in south central Alabama...
Southeastern Dallas County in south central Alabama...
* Until 1015 AM CDT
* At 900 AM CDT, a severe thunderstorm was located near Camden,
moving northeast at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Mosses, Hayneville, White Hall, Gordonville, Lowndesboro, Benton,
Belknap, Beechwood, Tyler, Dallas Lake, Manack, Tilden,
Carlowville, Letohatchee, Minter, Mount Willing, Collirene,
Farmersville and Fostoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until noon CDT for south central
Alabama.
LAT...LON 3205 8686 3205 8718 3212 8726 3215 8726
3239 8684 3231 8681 3234 8677 3239 8678
3240 8672 3236 8671 3235 8668 3241 8662
3236 8660 3238 8657 3234 8654 3234 8648
3228 8648 3224 8641 3214 8641 3196 8684
TIME...MOT...LOC 1400Z 242DEG 41KT 3197 8736
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
17/KLAWS2 follow-up statements
031
WWUS54 KBMX 051428
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
928 AM CDT WED APR 5 2017
ALC047-085-051515-
/O.CON.KBMX.SV.W.0089.000000T0000Z-170405T1515Z/
Lowndes AL-Dallas AL-
928 AM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR LOWNDES AND SOUTHEASTERN DALLAS COUNTIES...
At 928 AM CDT, a severe thunderstorm was located 8 miles south of
Belknap, or 15 miles northeast of Camden, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mosses, Hayneville, White Hall, Gordonville, Lowndesboro, Benton,
Beechwood, Belknap, Manack, Tilden, Carlowville, Letohatchee, Minter,
Mount Willing, Collirene, Farmersville and Fostoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until noon CDT for south central
Alabama.
LAT...LON 3205 8686 3205 8718 3210 8722 3231 8681
3234 8677 3239 8678 3240 8672 3236 8671
3235 8668 3241 8662 3236 8660 3238 8657
3234 8654 3234 8648 3228 8648 3224 8641
3214 8641 3199 8685
TIME...MOT...LOC 1428Z 245DEG 37KT 3209 8705
HAIL...1.00IN
WIND...60MPH
$$
17/KLAWS257
WWUS54 KBMX 051440
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
940 AM CDT WED APR 5 2017
ALC047-051450-
/O.CAN.KBMX.SV.W.0089.000000T0000Z-170405T1515Z/
Dallas AL-
940 AM CDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALLAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until noon CDT for south central
Alabama.
LAT...LON 3205 8686 3205 8691 3222 8691 3223 8681
3228 8686 3231 8680 3234 8677 3239 8678
3240 8672 3236 8671 3235 8668 3241 8662
3236 8660 3238 8657 3234 8654 3234 8648
3228 8648 3224 8641 3214 8641 3199 8685
TIME...MOT...LOC 1440Z 252DEG 48KT 3211 8680
$$
ALC085-051515-
/O.CON.KBMX.SV.W.0089.000000T0000Z-170405T1515Z/
Lowndes AL-
940 AM CDT WED APR 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR LOWNDES COUNTY...
At 940 AM CDT, a severe thunderstorm was located near Gordonville, or
8 miles southwest of Mosses, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mosses, Hayneville, White Hall, Gordonville, Lowndesboro, Beechwood,
Manack, Mount Willing, Collirene, Letohatchee, Farmersville and
Fostoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until noon CDT for south central
Alabama.
LAT...LON 3205 8686 3205 8691 3222 8691 3223 8681
3228 8686 3231 8680 3234 8677 3239 8678
3240 8672 3236 8671 3235 8668 3241 8662
3236 8660 3238 8657 3234 8654 3234 8648
3228 8648 3224 8641 3214 8641 3199 8685
TIME...MOT...LOC 1440Z 252DEG 48KT 3211 8680
HAIL...1.00IN
WIND...60MPH
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:43 AM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Apr 5, 7:43 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 743 AM CDT Wed Apr 5 2017 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... Effective warm front was recently analyzed moving north into southern Sumter County east across central Chilton County further east into central Randolph County. Elevated convection was occurring near and north of this feature posing a primary risk for large hail and a secondary lower risk of damaging winds. To the south of this boundary, temperatures have rapidly increased with readings of 74 in Montgomery, 73 in Selma and 70 in Demopolis. Dew points are also quickly rising to the south with values of 70 at Troy, Selma and Demopolis and 69 at Montgomery and Clayton. The atmosphere will continue to destabilize from south to north as the warm front lifts further northward. Wind profiles will become more favorable for tornadoes over the next few hours as more south/southeast low level winds develop along with continued increasing winds aloft occur. The threat for large hail will persist but will also be accompanied by a higher damaging wind risk as winds continue to increase aloft and instability continues to build later this morning. For the next few hours will continue to monitor for a primary hail threat and secondary damaging wind threat along/north of the effective warm front as it moves into our northern counties. Our eyes will also be closely watching more discrete convection across southern Alabama as it moves generally northeast into our southern counties for all modes of severe weather, including tornadoes. Sounding data from 12Z was incomplete due to convective activity that disrupted the latter portion of the flight, however sampling near the warm front at that time yielded 45 knot 0-3 km bulk shear values along with surface to 1 km storm relative helicity values of 381 m2/s2. with 50 knot winds at 909 mb / 2377 feet. We are scheduled to perform a special sounding at 18Z early this afternoon. 05 && .AVIATION... 12Z TAF Discussion. For the north the main focus will be the storms that will develop and continue to develop over the area through at least 18Z. Went with predominate thunderstorms for all northern sites during that time. Went with VCTS for southern sites. Will continue to be a complicated pattern for the next 12 hours. Finally after 3 to 6Z the pattern will improve. 16 && .FIRE WEATHER... A storm system will bring rain and thunderstorms to the area through tonight. Rain-free weather returns Thursday through the weekend. Critical fire weather conditions are not expected through the next 7 days. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 78 46 61 40 62 / 100 50 20 10 0 Anniston 79 47 61 40 63 / 100 60 20 10 0 Birmingham 79 46 62 43 63 / 100 30 20 10 0 Tuscaloosa 80 46 65 43 65 / 100 30 10 0 0 Calera 80 47 63 43 64 / 80 30 10 10 0 Auburn 78 49 62 42 62 / 80 60 10 10 0 Montgomery 81 50 68 44 66 / 80 60 10 0 0 Troy 81 51 66 43 65 / 80 60 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 5, 5:05 AM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 505 AM CDT Wed Apr 5 2017 ALZ011>015-017>050-061315- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 505 AM CDT Wed Apr 5 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Severe thunderstorms will be possible through tonight. Round one of severe storms will be associated with a warm front as it lifts northward through the area. The warm front will move north of the area by 11 AM. Large hail up to the size of baseballs and damaging winds will continue to be the dominate concerns of these storms. South of the warm front, isolated to scattered storms will develop and continue to move northeast through the afternoon. This activity will impact all of Central Alabama. Destructive and long-track tornadoes will be possible, along with hail up to the size of baseballs, and damaging straight line winds. These threats will encompass all of Central Alabama with the greatest threat area along and east of a line from Warrior to West Blocton to Uniontown. Round three will be the along the cold front itself as it slides through the area. Storms may develop along the line and continue to develop through 9 PM or until the front slides east of the area. Large hail, damaging winds and tornadoes will be be possible along this line as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is expected from early Wednesday morning through Wednesday evening.
In the hours before
Local storm report, Apr 5, 8:05 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL LOUISVILLE 31.78N 85.56W
04/05/2017 M0.25 INCH BARBOUR AL PUBLIC
&&
JHLocal storm report, Apr 5, 8:07 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
807 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 AM TSTM WND DMG 5 ESE MILLERVILLE 33.17N 85.85W
04/05/2017 CLAY AL EMERGENCY MNGR
TREE DOWN NEAR THE INTERSECTION OF COUNTY
ROAD 5 AND BISHOP ROAD IN CLAY COUNTY.
ESTIMATED 40-50 MPH WINDS.
&&
JHLocal storm report, Apr 5, 8:38 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
838 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL 1 E ANNISTON 33.66N 85.81W
04/05/2017 M1.00 INCH CALHOUN AL PUBLIC
QUARTER SIZED HAIL ALONG JONES ROAD.
&&
JHLocal storm report, Apr 5, 8:42 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
842 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM TSTM WND DMG 5 ESE MILLERVILLE 33.17N 85.85W
04/05/2017 CLAY AL EMERGENCY MNGR
TREE DOWN NEAR THE INTERSECTION OF COUNTY
ROAD 5 AND BISHOP ROAD IN CLAY COUNTY.
ESTIMATED 40-50 MPH WINDS. CORRECTED EVENT
TIME.
&&
JHLocal storm report, Apr 5, 8:48 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
848 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 AM TSTM WND DMG LINEVILLE 33.31N 85.75W
04/05/2017 CLAY AL LAW ENFORCEMENT
FEW TREES SNAPPED ALONG EAST MILL ROAD.
REPORTED BY RETIRED LAW ENFORCEMENT OFFICER.
&&
JHLocal storm report, Apr 5, 8:52 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 AM CDT WED APR 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN HUEYTOWN 33.44N 87.00W
04/05/2017 E1.50 INCH JEFFERSON AL TRAINED SPOTTER
WATER PONDING NEAR ROADWAY ALONG 27TH AVENUE
IN HUEYTOWN DUE TO HEAVY RAIN RUNOFF.
&&
JHThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 1:24 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 66 min |
| Apr 5, 2:04 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 56 min |
| Apr 5, 2:44 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 32 min |
| Apr 5, 3:32 AM CDT | Severe Thunderstorm Warning | BMX | Russell | 43 min |
| Apr 5, 3:35 AM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 40 min |
| Apr 5, 3:54 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 34 min |
| Apr 5, 3:57 AM CDT | Severe Thunderstorm Warning | BMX | Autauga, Lowndes, Montgomery | 33 min |
| Apr 5, 4:11 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Perry | 49 min |
| Apr 5, 4:45 AM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 44 min |
| Apr 5, 5:22 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 38 min |
| Apr 5, 5:24 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Tallapoosa | 51 min |
| Apr 5, 6:02 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph | 58 min |
| Apr 5, 6:04 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 56 min |
| Apr 5, 6:52 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 83 min |
| Apr 5, 7:22 AM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter, Tuscaloosa | 3 hr |
| Apr 5, 7:40 AM CDT | Areal Flood Advisory | BMX | Blount, Jefferson | 3 hr |
| Apr 5, 8:43 AM CDT | Areal Flood Advisory | BMX | Calhoun, St. Clair, Shelby, Talladega | 3 hr |
| Apr 5, 9:13 AM CDT | Special Weather Statement | BMX | Cleburne | 32 min |
| Apr 5, 9:35 AM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 70 min |
| Apr 5, 10:16 AM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 29 min |
| Apr 5, 10:29 AM CDT | Areal Flood Advisory | BMX | Calhoun, Clay, Cleburne, Randolph | 3 hr |
| Apr 5, 10:38 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Tallapoosa | 67 min |
| Apr 5, 10:56 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 49 min |
| Apr 5, 11:43 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 32 min |
| Apr 5, 11:55 AM CDT | Severe Thunderstorm Warning | BMX | Shelby | 66 min |
| Apr 5, 12:53 PM CDT | Special Weather Statement | BMX | Talladega | 82 min |
| Apr 5, 1:42 PM CDT | Special Weather Statement | BMX | Cleburne | 33 min |
| Apr 5, 2:35 PM CDT | Special Weather Statement | BMX | Cleburne | 25 min |
| Apr 5, 3:03 PM CDT | Special Weather Statement | BMX | Talladega | 42 min |
| Apr 5, 3:22 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 38 min |
| Apr 5, 3:48 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne, Talladega | 67 min |
| Apr 5, 4:08 PM CDT | Tornado Warning | BMX | Cleburne | 52 min |
| Apr 5, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Etowah | 45 min |
| Apr 5, 4:37 PM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 26 hr |
| Apr 5, 4:59 PM CDT | Special Weather Statement | BMX | Randolph | 46 min |
| Apr 5, 5:30 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 45 min |
| Apr 5, 5:32 PM CDT | Special Weather Statement | BMX | Randolph | 13 min |
| Apr 5, 5:33 PM CDT | Special Weather Statement | BMX | Randolph, Tallapoosa | 57 min |
| Apr 5, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 35 min |
| Apr 5, 5:56 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 40 min |
| Apr 5, 6:03 PM CDT | Severe Thunderstorm Warning | BMX | Randolph | 27 min |
| Apr 5, 6:17 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 43 min |
| Apr 5, 6:20 PM CDT | Special Weather Statement | BMX | DeKalb | 25 min |
| Apr 5, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Shelby, Talladega | 27 min |
| Apr 5, 6:35 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.